Alert archive / New Mexico / High Wind Warnings in 2022
High Wind Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Jan 17, 2022, 12:39 PM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Jan 18, 2022, 6:00 AM MST. It was in force for 14 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 2022, 12:39 PM MST (19:39 UTC)
- In effect from
- Jan 18, 2022, 6:00 AM MST
- Expired
- Jan 18, 2022, 8:00 PM MST
- In force
- 14 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 18, 11:17 AM MST | NON-TSTM WND GST 69 | 2 S Pine Springs, TX | |
| Jan 18, 11:36 AM MST | NON-TSTM WND GST 66 | Pine Springs, TX | |
| Jan 18, 11:38 AM MST | NON-TSTM WND GST 69 | 2 Nw Pine Springs, TX | THE BOWL RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3643 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459 WWUS74 KMAF 171939 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 139 PM CST Mon Jan 17 2022 NMZ027-TXZ270-271-181045- /O.UPG.KMAF.HW.A.0004.220118T1800Z-220119T0200Z/ /O.NEW.KMAF.HW.W.0003.220118T1800Z-220119T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 139 PM CST Mon Jan 17 2022 /1239 PM MST Mon Jan 17 2022/ ...HIGH WIND WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 8 PM CST /7 PM MST/ TUESDAY... * WHAT...West winds 35 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From noon CST /11 AM MST/ to 8 PM CST /7 PM MST/ Tuesday. * IMPACTS... Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
4 follow-up statements
759 WWUS74 KMAF 180113 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 713 PM CST Mon Jan 17 2022 NMZ027-TXZ270-271-181200- /O.CON.KMAF.HW.W.0003.220118T1800Z-220119T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 713 PM CST Mon Jan 17 2022 /613 PM MST Mon Jan 17 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TO 8 PM CST /7 PM MST/ TUESDAY... * WHAT...West winds 40 to 50 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From noon CST /11 AM MST/ to 8 PM CST /7 PM MST/ Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ059-272>274-277-278-181200- /O.NEW.KMAF.WI.Y.0003.220118T1800Z-220119T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Loving-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Mentone, Van Horn, Pecos, Fort Davis, and Alpine 713 PM CST Mon Jan 17 2022 /613 PM MST Mon Jan 17 2022/ ...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST /5 PM MST/ TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
001 WWUS74 KMAF 180931 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 331 AM CST Tue Jan 18 2022 NMZ027-TXZ270-271-190215- /O.EXT.KMAF.HW.W.0003.220118T1300Z-220119T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 331 AM CST Tue Jan 18 2022 /231 AM MST Tue Jan 18 2022/ ...HIGH WIND WARNING NOW IN EFFECT FROM 7 AM CST /6 AM MST/ THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 7 AM CST /6 AM MST/ this morning to 9 PM CST /8 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ059-272>274-277-278-190000- /O.CON.KMAF.WI.Y.0003.220118T1800Z-220119T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Loving-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Mentone, Van Horn, Pecos, Fort Davis, and Alpine 331 AM CST Tue Jan 18 2022 /231 AM MST Tue Jan 18 2022/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
134 WWUS74 KMAF 181901 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 101 PM CST Tue Jan 18 2022 NMZ027-TXZ270-271-190300- /O.CON.KMAF.HW.W.0003.000000T0000Z-220119T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 101 PM CST Tue Jan 18 2022 /1201 PM MST Tue Jan 18 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 9 PM CST /8 PM MST/ this evening. * IMPACTS... Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ059-272>274-277-278-190000- /O.CON.KMAF.WI.Y.0003.000000T0000Z-220119T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Loving-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Mentone, Van Horn, Pecos, Fort Davis, and Alpine 101 PM CST Tue Jan 18 2022 /1201 PM MST Tue Jan 18 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
242 WWUS74 KMAF 190038 AAA NPWMAF URGENT - WEATHER MESSAGE...UPDATED National Weather Service Midland/Odessa TX 638 PM CST Tue Jan 18 2022 NMZ027-TXZ270-271-190300- /O.CON.KMAF.HW.W.0003.000000T0000Z-220119T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 638 PM CST Tue Jan 18 2022 /538 PM MST Tue Jan 18 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 9 PM CST /8 PM MST/ this evening. * IMPACTS... Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 17, 10:07 AM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Jan 17, 10:07 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1107 AM CST Mon Jan 17 2022
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Mon Jan 17 2022
Prevailing VFR next 24 hrs. Winds shifting SW this afternoon but
generally <12kts. Winds increase out of W/SW significantly at the
end of the TAF cycle.
&&
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 215 AM CST Mon Jan 17 2022
Temperatures this morning are expected to be much more seasonal with
upper 20s and low 30s for most. A weak cold front will sneak into
the northern half of the area this morning briefly changing the wind
direction around to northerly. Wind direction quickly reverses in
the early afternoon with southerly to southwesterly winds. These
winds and continued ridging should help to warm temperatures into
the mid 60s and low 70s, some 10 to 15 degrees above normal.
Temperatures tonight are expected to remain mild for this time of
year with uppers 30s and low 40s across the area.
Tuesday is expected to usher in the start of a bit more active
weather. An upper-level shortwave trough will pass just to the north
of the region. A strong low-level jet is forecast to be in place on
the southern periphery of this wave. Westerly high winds are
expected in the Guadalupe and Delaware Mountains, where a High Wind
Watch is in effect, as a result. Additionally, wind advisories may
be required for strong westerly winds across the adjacent plains and
perhaps the western Permian Basin in later forecasts. Otherwise,
gusty west winds are expected across almost the entire region. These
west winds should also provide additional downslope warming that is
expected to push high temperatures up to 15 to 20 degrees above
normal. Low to mid 70s can be expected for high temperatures across
the area. A punch of higher mid-level moisture will likely help to
increase dewpoints throughout the day Tuesday, but the strong west
winds and very dry fuels should remain supportive of elevated to
near critical fire weather conditions across our northern Basin
where a Fire Weather Watch is in effect. See the Fire Weather
Discussion for more details.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 215 AM CST Mon Jan 17 2022
By 18Z Wed the leading edge of a cold front, that will eventually
turn the wx much colder, will be nearing the I-10 corridor. Post-
frontal winds Wed will be brisk at 15-20 mph and there may be some
brief post-frontal low clouds, mainly across the ne CWFA. Generally
it looks like temps will hold in the 45-55 range from n-s,
respectively, except 60s-70s most of the Trans Pecos. The airmass
will turn much colder as Arctic air takes a bite and deepens. It
will be cold at the school bus stop Thu AM with wind chills easily
in the teens with some single digits, so bundle up going to
school and work. The NBM continues to show cold highs on Thu,
35-40 PB/SE NM and 40s lower elevations of the Trans Pecos. WRT
precip, areas along and s of I-10 are initially favored after 06Z
Thu. Precip type using 7h temps and 85h-5h thickness indicate a
rain/snow mix 4500-6500 ft and snow above 6500 ft thru 18Z Thu.
Farther n across PB, possibly SE NM, there looks to be potential
for some brief wrap around precip/snow around 15Z-21Z Thu.
Probabilistic data is no more than 10% probs for less than 1".
Based on GFSBUFR sounding and probabilistic data we have reason to
think that snow will be observed in the W TX skies Thu, it just
won't amount to very much. Cold Fri AM and high temps will slowly
moderate thru weekend before the next upper low moves near the
area with a better chance of precip?
&&
.FIRE WEATHER...
Issued at 215 AM CST Mon Jan 17 2022
An axis strong mixed layer winds will be located over SE NM/PB
Tue with high temps some 15-20 degrees above normal. We expect
this to translate into sustained surface winds of 15-30 mph, with
the strongest of those favored from the wrn PB-along/near the
I-20 corridor. Fuels are dry to critically dry and there will
some overlap with the stronger winds. RHs still look to be
slightly high, only close to 15 pct for minimums. Still we get
solid RFTIs of 3 across SE NM/PB and with the referenced fuels a
watch is warranted. We will be watching for where the strongest
wind axis will eventually be located and if it is a little
farther s we may have to add those areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 40 76 41 / 0 0 0 0
Carlsbad 66 42 72 39 / 0 0 0 0
Dryden 72 40 79 48 / 0 0 0 0
Fort Stockton 72 46 76 47 / 0 0 0 0
Guadalupe Pass 59 43 60 40 / 0 0 0 0
Hobbs 64 37 69 36 / 0 0 0 0
Marfa 67 34 68 35 / 0 0 0 0
Midland Intl Airport 68 41 75 43 / 0 0 0 0
Odessa 67 43 74 44 / 0 0 0 0
Wink 67 38 75 40 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Andrews-Borden-Dawson-Ector-Gaines-Glasscock-
Howard-Loving-Martin-Midland-Mitchell-Scurry-Ward-Winkler.
High Wind Watch from Tuesday afternoon through Tuesday evening
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...Fire Weather Watch from Tuesday morning through Tuesday
afternoon for Chaves Plains-Eddy Plains-Lea.
High Wind Watch from Tuesday morning through Tuesday evening for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...87Hazardous weather outlook, Jan 17, 1:30 AM MST, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 230 AM CST Mon Jan 17 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-180830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 230 AM CST Mon Jan 17 2022 /130 AM MST Mon Jan 17 2022/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are expected for portions of Southeast New Mexico and the Permian Basin Tuesday afternoon and a Fire Weather Watch has been issued. High Wind Watch for the Guadalupe and Delaware mountains Tuesday afternoon for strong westerly winds. Be prepared for bitter cold wind chills in the single digits and teens Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 1:37 AM MST | Fire Weather Watch | MAF | Chaves, Eddy, Lea, Lincoln | 25 hr |
Nearby
High Wind Warnings in New Mexico, 2022High Wind Warnings in Texas, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.